Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 3, 2008, 9:39 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 3, 2008, 9:39 AM HST (19:39 UTC)
- Expired
- Feb 3, 2008, 12:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 3, 11:05 AM HST | FLASH FLOOD | Wainiha, HI | DCO LIHUE RELAYED REPORT FROM THE POLICE THAT THE WAINIHA BRIDGE IS CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 031940
FFWHFO
HIC007-032245-
/O.NEW.PHFO.FF.W.0008.080203T1939Z-080203T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
939 AM HST SUN FEB 3 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 1245 PM HST
* AT 930 AM HST...A GAGE ON THE HANALEI RIVER SHOWED A RAPID RISE
IN WATER LEVEL FROM HEAVY RAIN 6 MILES SOUTH OF WAINIHA...OR ABOUT
17 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOKEE
S.P....HAENA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
KILAUEA...HANALEI...PRINCEVILLE AND ANAHOLA.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1245 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2208 15981 2225 15970 2224 15965 2226 15961
2228 15932 2204 15925 2199 15931
$$
POWELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 4:00 AM HST, 5 hours 39 minutes earlier.
Area forecast discussion, Feb 3, 4:00 AM HST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SUN FEB 3 2008 .SYNOPSIS... THE ATMOSPHERE REMAINS UNSTABLE ACROSS THE ENTIRE STATE DUE TO THE INFLUENCE OF AN UPPER LEVEL LOW NORTHWEST OF KAUAI AND ABUNDANT MOISTURE STREAMING INTO THE ISLAND CHAIN. HIGH PRESSURE LOCATED FAR NORTH OF THE STATE WILL MAINTAIN MODERATE TO FRESH TRADE WINDS ACROSS THE ISLANDS TODAY. && DISCUSSION... IT APPEARS THAT THERE HAS BEEN AT LEAST A TEMPORARY BREAK IN THE EXTREMELY RAINY CONDITIONS ON THE WINDWARD AND SOUTHEASTERN BIG ISLAND. THERE DOES NOT APPEAR TO BE A THREAT FROM HEAVY RAINS THERE AT THE MOMENT. HOWEVER...NEARLY ALL OF THE INGREDIENTS REMAIN IN PLACE THAT CONTRIBUTED TO THE TORRENTIAL DOWNPOURS THAT OCCURRED THERE FROM LATE FRIDAY THROUGH LATE SATURDAY. THEREFORE...A FLASH FLOOD WATCH CONTINUES FOR THE BIG ISLAND...AND ALL OF THE SMALLER HAWAIIAN ISLANDS. THE COMBINATION OF FACTORS THAT LED TO THE FLOODING RAINS ON THE BIG ISLAND WERE PARTIALLY DUE TO THE INFLUENCE OF AN UPPER TROPOSPHERIC LOW CENTERED ABOUT 500 MILES NORTHWEST OF KAUAI. THIS FEATURE APPEARS TO HAVE SHIFTED SLOWLY TOWARD THE EAST OVERNIGHT. THIS UPPER LOW ALONG WITH AN UPPER LEVEL TROUGH HAVE COMBINED TO PRODUCE VERY COOL TEMPERATURES ALOFT OVER THE STATE. FOR EXAMPLE...THE LIHUE SOUNDING SHOWED 500 MB TEMPERATURES OF MINUS 12 DEGREE C THIS MORNING. THE CORE OF A SUBTROPICAL JET STREAM SUBTROPICAL JET STREAM ALONG THE SOUTHEASTERN FLANK OF THIS LOW AND TROUGH ALOFT HAS ALSO BEEN HIGH ABOVE THE BIG ISLAND. THE COLD TEMPERATURES ALOFT AND THE DYNAMIC FORCING DUE TO THE RAPIDLY FLOWING AIR IN THE JET STREAM PROVIDED SIGNIFICANT UPWARD LIFT TO THE AIR BELOW. THESE FEATURES WERE ALSO RESPONSIBLE FOR TRANSPORTING MOISTURE FROM THE SOUTH AND SOUTHWEST INTO THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE ABOVE THE HAWAIIAN ISLANDS. AT THE SURFACE...A 1035 MB HIGH CENTERED NEAR 36N 151W HAS MAINTAINED A STRONG PRESSURE GRADIENT TO THE SOUTH. THE RESULT HAS BEEN A CONTINUATION OF THE MODERATE TO FRESH TRADE WINDS ACROSS THE ISLANDS THIS WEEKEND. THE IMPORTANT FEATURE ABOUT THE TRADES IN THIS SITUATION HAS BEEN THAT THEY HAVE TRANSPORTED ABUNDANT LOW-LEVEL MOISTURE INTO THE ISLANDS. HOWEVER...UNLIKE THE TRANQUIL TRADE WIND WEATHER PATTERN WE NORMALLY ASSOCIATE WITH THESE BREEZES...THESE MOISTURE BEARING TRADES HAVE BEEN ONE MORE INGREDIENT IN THE RECIPE FOR FLOODING ON THE EAST FACING SLOPES OF THE BIG ISLAND. WHEN THESE FRESH TRADE WINDS ARRIVED ONSHORE AND MOVED INLAND ON THE BIG ISLAND...THEY IMMEDIATELY ENCOUNTERED THE UPSLOPE TERRAIN LEADING UP TO THE VOLCANIC PEAKS. THE UNSTABLE ATMOSPHERE COMBINED WITH THIS MECHANICAL FORCING UPWARD BY THE TERRAIN CREATED AN ANCHORING OF DEEP CLOUDS AND HEAVY SHOWERS OVER THE INTERIOR OF THE BIG ISLAND. SINCE ALL OF THESE INGREDIENTS REMAINED ESSENTIALLY STATIONARY FOR MORE THAN 24 HOURS...THE RAIN PRODUCED BY THESE CLOUDS KEPT FALLING ALMOST CONTINUOUSLY. BASED ON THE FACT THAT NEARLY ALL OF THESE COMPONENTS OF THE FLOODING REMAIN IN PLACE ACROSS THE STATE...THE FLOOD WATCH IS BEING MAINTAINED AS A PRECAUTION AT LEAST THROUGH 200 PM HST THIS AFTERNOON. THE WINDWARD AND SOUTHEASTERN BIG ISLAND CONTINUE TO BE THE MAIN FOCUS OF CONCERN AT THE MOMENT DUE TO THE SATURATED GROUND THERE. BUT THERE IS A POSSIBILITY OF THUNDERSTORMS AND LOCALLY HEAVY RAINFALL EVERYWHERE IN THE STATE. FINALLY...BELOW FREEZING TEMPERATURES AND ADDITIONAL UPPER LEVEL MOISTURE ADVECTING INTO THE BIG ISLAND SUMMITS REQUIRED YET ANOTHER EXTENSION OF THE WINTER WEATHER ADVISORY. DO NOT BE SURPRISED IF WINTER WEATHER CONTINUES HERE BEYOND THIS MORNING. && .MARINE... THE MODERATE TO FRESH TRADE WINDS AND LARGE SEAS REQUIRE SMALL CRAFT ADVISORIES FOR ALL CHANNELS AND MOST OF THE COASTAL WATERS TODAY. BY TONIGHT...THE WINDS ARE EXPECTED TO GRADUALLY DIMINISH SO THAT ONLY THE TYPICALLY WINDY MARINE ZONES WILL REQUIRE SMALL CRAFT ADVISORIES. THE SIGNIFICANT WAVE HEIGHT AND DOMINANT WAVE PERIOD AT THE KAILUA BAY BUOY ARE 10 FEET AND 10 SECONDS THIS MORNING DUE TO THE STRONG TRADE WINDS SOUTH OF THE HIGH FAR NORTH OF THE STATE...THE WAVEWATCH III MODEL OUTPUT INDICATES THE EAST SWELL WILL CONTINUE TO PRODUCE ABOVE NORMAL SURF ALONG THE AFFECTED SHORES AT LEAST THROUGH THIS AFTERNOON. THIS HIGH SURF ADVISORY MAY NEED TO BE EXTENDED FOR AT LEAST THROUGH TONIGHT IF THE WAVES REMAIN ELEVATED THROUGH THE DAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 200 PM HST THIS AFTERNOON FOR ALL ISLANDS. HIGH SURF ADVISORY UNTIL 600 PM HST THIS AFTERNOON FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 1000 AM HST THIS MORNING FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 600 PM HST THIS AFTERNOON FOR KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-BIG ISLAND LEEWARD WATERS. SMALL CRAFT ADVISORY UNTIL 600 AM HST MONDAY FOR MAALAEA BAY- SOUTH BIG ISLAND WATERS-PAILOLO AND ALENUIHAHA CHANNELS. && HOUSTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 2:03 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 62 hr |
| Feb 3, 1:34 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.